Advertisement
YOU ARE HERE: LAT HomeCollections

Your Prescriptions

Seniors May Need Lower Drug Dosages

February 23, 1988|JOHN BRENNAN

Many physicians prescribe the same drug dosages for elderly patients as they do for 30- and 40-year-olds. As a result, those over 65 often have adverse reactions to many of these drugs. The reason is that the liver and kidneys in many elderly patients slow down with age, allowing drugs to remain in the body much longer than is healthy. Toxic levels can quickly be reached.

If you are over 65, it is important to speak up and ask your physician if a newly prescribed drug is the proper dosage for your age group.

Tranquilizers and psychoactive drugs are a good example. More seniors take drugs such as Valium (generic name diazepam), Tranxene (chlorazepate dipotassium) and Ativan (lorazepam) than many yuppies with their stress-filled lives. Seniors also take the largest share of the heavy tranquilizing drugs known as the phenothiazines. These include Thorazine (chlorpromazine hydrochloride) and Mellaril (thioridazine).

This column has received hundreds of letters from sons and daughters asking about older parents who are confused, have behavior problems or who sleep all of the time. Although many of these problems may be caused by the physical or mental changes accompanying old age, most, in my opinion, could be alleviated by regulation of drug dosages.

It is important for physicians to take the time to regularly review all medications taken by their elderly patients. However, many physicians do not do this. Consequently, senior citizens should, with the help of family members if necessary, bring in all of their medications--prescribed and over-the-counter--for their physicians to review. Old prescriptions that have not been taken for some time should be included because many cost-conscious people on limited budgets think they may need that particular medicine in the future. This can be dangerous, since outdated drugs could be either ineffective or even toxic.

By reviewing all medications, a physician can then adjust dosages and make sure the patient is not taking any drugs that may clash with each other.

Question: I have high blood pressure and have to take a large dosage of Dyazide daily (four a day). This medicine gives me a severe dry mouth, but I have tried many drugs before this and I could not control my blood pressure. I would like to know what I can take to help dry mouth. My doctor says I have to live with it.

Answer: Dry mouth is called xerostomia by the medical and dental professions. It is a common side effect of more than 200 drugs. If your doctor cannot find a drug other than Dyazide to control your blood pressure, here are a few things you can do that might help.

Drink lots of fluids between and with meals. Lessen your intake of caffeine and alcohol. Avoid dry, spicy foods. Several artificial saliva products on the market, such as Moi-Stir and Salivart, might help. Some experts recommend lining the cheeks, tongue and the roof of the mouth with olive oil, mineral oil, cocoa butter or petroleum jelly (Vaseline).

Remember that saliva is necessary for healthy teeth and gums. Brush your teeth after each meal. Use a fluoride rinse product.

Advertisement
Los Angeles Times Articles
|
|
|